Sign up for our complimentary
weekly e-journal

Main Newsletter
Mastery Series
Therapy Series
 
Bookmark and Share | Print Article | Disasters Averted Previous | All Articles This Week | Next
This article originally posted 12 October, 2010 and appeared in  Safety and Error PreventionBG ControlMedical DevicesCMS2Special Edition - Best of 2010Patient ErrorsDiabetes Clinical Mastery Series Issue 176

Insulin Pump Mystery

"One of our pump-using patients reported a sudden increase in blood glucose lasting several days. No ketones were present, but the blood glucose was chronically elevated (300 mg/dl plus). Changing infusion sets didn't fix it. Rotating to a new body part nor did switching to a fresh vial of insulin. We noticed a symbol on their "home screen" denoting that a special feature was running. Upon investigating, we found that they accidentally switched the pump to a secondary basal pattern with the rate set at 0.0 units/hr. Reverting back to their standard basal program and deactivating the extra basal programs led to immediate resolution."

Advertisement

Bottom Line:

As a pump trainer I know that often times when it comes to how to change pump settings most patients don’t have a clue. This happens because they may go for a very long time on the first settings in their pump and never get a chance to practice. Setting a second basal program happens quite often as the patient sees their clinician and is instructed to change rates but is not sure how to do it and accidently sets up a second bolus. Experience shows that many users feel if they go back to the home screen they can undo whatever they have done. As a way to protect your patients from this, ask them to call the support center of their respective company and let them walk the patient through the changes. -- Dave Joffe, Editor-in-chief

Report Medication Errors to ISMP:

Diabetes in Control is partnered with the Institute for Safe Medication Practices (ISMP) to help ensure errors and near-miss events get reported and shared with millions of health care practitioners. The ISMP is a Patient Safety Organization obligated by law to maintain the anonymity of anyone involved, as well as omitting or changing contextual details for that purpose. Help save lives and protect patients and colleagues by confidentially reporting errors to the ISMP.

Report_Now

*****

And if you have a "Diabetes Disaster Averted" story, please also send it in separately to Diabetes In Control. If we use it you will receive a Visa Gift Card worth $50.00. Click here to let us know the details. (You can use your name or remain anonymous if you prefer.) Please note that ISMP is not associated with this Gift Card promotion.

Copyright © 2010 Diabetes In Control, Inc.

←Previous Diabetes Disaster Averted 
U-500 Pharmacy Error

 

Next Diabetes Disaster Averted 
Abbreviations Will Get U in Trouble

For the complete list of Diabetes Disasters Averted, just follow this link. 

Advertisement


 

Bookmark and Share | Print | Category | Home

This article originally posted 12 October, 2010 and appeared in  Safety and Error PreventionBG ControlMedical DevicesCMS2Special Edition - Best of 2010Patient ErrorsDiabetes Clinical Mastery Series Issue 176

Past five issues: Issue 744 | Diabetes Clinical Mastery Series Issue 203 | Issue 743 | Diabetes Clinical Mastery Series Issue 202 | SGLT-2 Inhibitors Special Edition August 2014 |

2014 Most Popular Articles:

Low-carb Diet Recommended for Type 1 and 2 Diabetes Patients
Posted August 01, 2014
New Combination of Diabetes Drugs Have Synergistic Effect
Posted August 08, 2014
FDA Approves J&J's Invokamet Combo (SGLT-2 + Metformin)
Posted August 15, 2014
New Encapsulated Beta-Cell Replacement Therapy for Type 1 Diabetes
Posted August 08, 2014
Diabetic Neuropathy Improved with Vegan Diet
Posted August 22, 2014
During Prolonged Low-Intensity Exercise, Caffeine Alters Blood Glucose
Posted August 15, 2014
CDC: 40% of American Adults Will Develop Diabetes
Posted August 22, 2014
SGLT2 Inhibitor Empagliflozin Wins FDA OK
Posted August 08, 2014
Early Insulin Delays Diabetes But Are There Negative Consequences?
Posted August 15, 2014
Peripheral Neuropathy Associated with CV Disease and Stroke in Type 2 Diabetes Patients
Posted August 15, 2014


Browse by Feature Writer & Article Category.
A. Lee Dellon, MD | Aaron I. Vinik, MD, PhD, FCP, MACP | Beverly Price | Charles W Martin, DD | Derek Lowe, PhD | Dr. Bernstein | Dr. Brian Jakes, Jr. | Dr. Fred Pescatore | Dr. Tom Burke, Ph.D | Eric S. Freedland | Evan D. Rosen | Ginger Kanzer-Lewis | Greg Milliger | Kristina Sandstedt | Laura Plunkett | Leonard Lipson, M.A. | Louis H. Philipson | Maria Emanuel Ryan, DDS, PhD | Marilyn Porter, RD, CDE | Melissa Diane Smith | Michael R. Cohen, RPh, MS, ScD, FASHP | Paul Chous, M.A., OD | Philip A. Wood PhD | R. Keith Campbell, Professor, B.Pharm, MBA, CDE | Sheri R. Colberg PhD | Sherri Shafer | Stanley Schwartz, MD, FACP, FACE | Steve Pohlit | Steven V. Edelman, M.D. | Timothy S. Hollingshead |

Cast Your Vote
When Afrezza is available, will you prescribe it immediately or wait until it has been on the market for a while?



Search Articles On Diabetes In Control